Low-dose codeine with aspirin may upset the stomach

People's Pharmacy

October 27, 2002|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

For occasional tension headaches, I have long taken 222 (aspirin with codeine), available in Canada without a prescription.

Several times lately, I have experienced acute indigestion after taking this medication. Could it be responsible, or is this just a coincidence?

Canada permits over-the-counter sale of pain relievers containing low-dose codeine. The 222 brand you refer to contains 325 milligrams of aspirin, 8 milligrams of codeine and 15 milligrams of caffeine. The recommended dose is one or two pills every four to six hours.

Some people react to codeine with stomach upset, including nausea and indigestion. Aspirin could contribute to such discomfort. Caffeine can also be hard on the stomach, though the dose in 222 is so small this might not be a factor. If 222 is giving you trouble, you'll need a different pain reliever.

I recently found two pills that I have never seen before under a towel in my bathroom. I questioned everyone in the house, and no one seems to know anything about them. The pills are round, beige in color, and say M93 on them. Can you tell me what they are and what they are used for?

We checked with poison control and discovered that these pills are flurbiprofen, a prescription anti-inflammatory drug like ibuprofen. Perhaps someone was using them to relieve arthritis pain, a headache or painful menstrual cramps.

Anyone who wishes to identify an unknown drug can check the code on the pill and ask a pharmacist. Reference books often contain pill identifiers. In an emergency, a poison-control center can also identify an unknown medication.

I have been using Lumigan eye drops for several months to treat glaucoma. One of the side effects is that your eyelashes might grow -- and mine have grown a lot!

I keep wondering what it is in the Lumigan that makes eyelashes grow, and whether anyone has tested it on people with thinning hair. Would it work for that too?

Lumigan (bimatoprost) is a relatively new medicine for glaucoma. One unusual side effect is growth of eyelashes. Other reactions might include darkening of the skin around the eyes and changes in eye color.

No one knows exactly why these effects occur, and we have found no research suggesting that topical use of Lumigan could help thinning hair.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them from their Web site, www. peoplespharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.